Article Text

PDF

Treatment of non-steroidal anti-inflammatory drug induced enteropathy.
  1. I Bjarnason,
  2. N Hopkinson,
  3. G Zanelli,
  4. P Prouse,
  5. P Smethurst,
  6. J M Gumpel,
  7. A J Levi
  1. Section of Gastroenterology, MRC Clinical Research Centre, Harrow, Middlesex, United Kingdom.

    Abstract

    Non-steroidal anti-inflammatory drug induced small intestinal inflammation may have an adverse effect on the joints of patients with rheumatoid arthritis. We therefore assessed small intestinal and joint inflammation in patients with rheumatoid arthritis before and after three to nine months' treatment with sulphasalazine (n = 40) and other second line drugs (n = 20), while keeping the dosage of non-steroidal anti-inflammatory drug at the same level. Sulphasalazine significantly decreased the mean (SD) faecal excretion of 111indium labelled leucocytes from 2.39 (2.22)% to 1.33 (1.13)% (normal less than 1%, p less than 0.01) and improved the joint inflammation as assessed by a variety of parameters. There was no significant correlation between the effects of sulphasalazine treatment on the intestine and the joints. Treatment with other second line drugs had no significant effect on the faecal excretion of 111indium (1.58 (1.04)% and 1.86 (1.51)%, respectively) but improved joint inflammation significantly. The lack of correlation between the intestinal and joint inflammation and their response to treatment suggests that the two are not causally related.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

    Linked Articles